(MAC/MAI) MYCOBACTERIUM AVIUM COMPLEX PULMONARY DISEASE/BRONCHIECTASIS

Posted by Katherine, Alumni Mentor @katemn, Nov 21, 2011

I am new to Mayo online .. I was hoping to find others with .. MYCOBACTERIUM AVIUM COMPLEX PULMONARY DISEASE (MAC/MAI) and/or BRONCHIECTASIS. I found only 1 thread on mycobacterium accidently under the catagory “Lungs”. I’m hoping by starting a subject matter directly related to MYCOBACTERIUM AVIUM COMPLEX PULMONARY DISEASE (MAC/MAI) I may find others out there!

I was diagnosed by a sputum culture August 2007 (but the culture result was accidentally misfiled until 2008!) with MYCOBACTERIUM AVIUM COMPLEX PULMONARY DISEASE (MAC/MAI) and BRONCHIECTASIS. I am now on 5 antibiotics. Working with Dr. Timothy Aksamit at Rochester Mayo Clinic .. he is a saint to have put up with me this long! I was terrified of the treatment . started the first antibiotic September 3, 2011 … am now on all 5 antibiotics for 18 mos to 2 years. Am delighted at the very bearable side effects!

I wrote on the 1 thread I found: If you google NON-TUBERCULOUS MYCOBACTERIUM AVIUM COMPLEX PULMONARY DISEASE (MAC/MAI) you will learn a LOT about the disease. But PLEASE do NOT get scared about all the things you read .. that is what I did and nearly refused to do the treatment until after a 2nd Micomacterium was discovered! Educate yourself for “due diligence” .. but take it all with a grain of salt .. you are NOT necessarily going to have all the terrible side effects of the antibiotics! Good luck to you!

++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++
January 2017 Update

One of our great Connect Members .. @Paula_MAC2007  .. had a wonderfully helpful idea that I wanted to share! Her idea .. as you read through the pages to gather information on our shared disease of MAC you can develop a personal “file cabinet” for future reference without the necessity of reading all the pages again!

If you have the “MS Word” program on your computer:

  1. Document Title Example:  Mayo Clinic Connect MAI/MAC Information
  2. Then develop different categories that make sense to you such as:  Heath Aids .. Videos .. Healthy Living .. Positive Thinking .. Baseline Testing and Regular Testing .. Antibiotics ..
    Tips for
  3. As you read the pages .. copy/paste/save things of interest into that MS Word document under your preferred categories for future reference.

Then as you want to refer back to something in the future .. YEAH!  You have now created your own personal “file cabinet” on MAC/MAI!  Go to it!

KateMN

I’m not sure how long I will be on the drip. I have had the PIC line in since October 6, 2017.. I am waiting for blood tests to come back to see how meds are wearing on body….

REPLY
@sophie1019

Yes I was told, but can’t remember the name. How are you feeling????

Jump to this post

I am not feeling too bad since they changed from Rifabutin to Rifampin. I consider myself lucky so far. I hope it continues to go like this.  I think I am a little less tired the last couple days. I actually look
forward to taking my meds because I feel that I am actually doing something about the condition.
 
 

REPLY

I have been replying to your helpful & caring inputs but it’s not letting me post them. Maybe later …..

REPLY

Sometimes it doesn’t let me reply either.

REPLY
@jkiemen

Sometimes it doesn’t let me reply either.

Jump to this post

@maggie56 and @jkiemen I don’t have problem replying to any postings. Have you checked to see if you are still logged in? Sometimes I get kicked out and have to re-login in order to reply to a particular posting.

REPLY
@jkiemen

Sometimes it doesn’t let me reply either.

Jump to this post

Hi @maggie56 and @jkiemen, both of your replies appeared in the thread. Have you tried clicking VIEW & REPLY in the email notification, and then posting when on the website?

I think Ling might be right, that you need to login. Let me know if you’re still having issues posting. You can send me an email using this form: https://connect.mayoclinic.org/contact-a-community-moderator/

REPLY

Hi…I am just butting in here – but have been on the big 3, plus IV Amakacin for 11 weeks until it started to affect my hearing. Bidgee

REPLY

Hi, I couldn’t use iv amikican, it affected by kidneys….

REPLY
@judyem

i have been on the triple ABT therapy for 14 months now for MAC/bronchiectasis. In the last a couple of months I developed a rash and the itchiness is driving me crazy. I went to 2 dermatologists, an allergist/immunologist and to my pulmonologist. I had 2 biopsies, and did a lot of blood work but they could not find a cause of the rash. I tried Anti Itch Cream, a cream with steroids in it, prednisone, etc and it still persists. The dermatologist thought it might be medication-related as did the allergist. My allergist took the lead and told me to eliminate one of the antibiotics (Rifamkin) as 66% of people have the side effect of a rash. Then if the rash does NOT go away, he will eliminate the Ethambutol to see if that is the cause. I am hesitant to do so. I had him call my pulmonologist to discuss but he is on vacation. The allergist said to me that I have been on the treatment for 14 months. Who really knows if 14 months is not as effective as 18 months. They have not done more recent research to know that. So.. I am a little conflicted. I did not take the Rifamkin last night, as I can’t continue on like this either. I live in New York and believe I have an excellent medical team on Long Island. Any suggestions?

Jump to this post

For those of you talking about being sensitive to scents, you may be interested in this discussion in the Lung Health group.

Heavy perfume in medical facilities, or anywhere, really https://connect.mayoclinic.org/discussion/heavy-perfume-in-medical-facilities-or-anywhere-really/

REPLY
@maggie56

I have been replying to your helpful & caring inputs but it’s not letting me post them. Maybe later …..

Jump to this post

@maggie56 , Hi Maggie, are you able to get your replies working?

REPLY
@josephene

Hi…I am just butting in here – but have been on the big 3, plus IV Amakacin for 11 weeks until it started to affect my hearing. Bidgee

Jump to this post

@josephene , Hello, do you go by Josephene or Bidgee? I see that you have joined this forum on Sept of 2016. Have you been on the Big 3 antibiotics all of this time? I am curious about your situation. Do you mind sharing?

REPLY

The words “be treated aggressively” really make sense to me, but there are so many who recommend watching and waiting. I know the treatment is not “a walk in the park” but I think the “guideline” treatment offers the best prognosis for the bigger picture of MAC lung disease. Thank you for sharing the article. It seems to indicate there is an interest in the medical community to get some answers!

REPLY
@windwalker

@judyem, Hello Judy. I have no answers on your rash. Hopefully it will subside soon. If it does persist, you may want to have it biopsied for MAC. In rare instances, it can spread to your skin. I don’t mean to alarm you, it most likely is not that, but you should be aware. I feel for you, there is nothing worse than persistant itching. I got terrible hives from a sulpha medication once and thought I would go insane from the constant, intense itching over every square inch of my body. You can try taking a bath with one cup vinegar and one cup Epsom salt. Soak awhile. Those two things together draw toxins out of your body and soothe the skin. I do that occasionally; it is very refreshing if nothing else. I hope that you can still manage to enjoy the holidays, BIG HUG!

Jump to this post

@nick52 Just go to your message center (envelope icon) and send one off to whomever you wish!

REPLY

@irene5 I too am not on the meds as I’m asymptomatic…good thing as they are rough on the system… And, yes, at least the European medical community is paying attention!

REPLY
Please login or register to post a reply.